New York, 2003

Damaging Winds in New York, August 29, 2003

August 29, 2003 · NWS BUF · 4 events in 2 counties and zones

A cold front which crossed the eastern Lake Ontario region during the afternoon hours, was accompanied by damaging thunderstorms. The thunderstorm winds downed trees and power lines in Jefferson and Oswego counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front which crossed the eastern Lake Ontario region during the afternoon hours, was accompanied by damaging thunderstorms. The thunderstorm winds downed trees and power lines in Jefferson and Oswego counties. A portion of Route 104 in Mexico was closed by fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 29, 10:05 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 10:05 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1105 AM EDT FRI AUG 29 2003

...UPDATED TO ADD SVR TSTM WATCH ENTIRE AREA UNTIL 4 PM...

PREV DISC FOLLOWS...
WIDELY SCATD SHOWERS AND TSTMS HAVE DEVELOPED WITH WARM FRONTAL
PASSAGE THIS MORNING OVR WRN NY AND THIS ACTIVITY NOW OVER GENESEE
VALLEY AND SHOULD MOVE INTO OUR ERN COUNTIES AROUND MIDDAY. SKIES
HAVE PARTIALLY CLEARED IN WARM SECTOR OVER FAR WEST AND BACK ACROSS
SRN ONT AND OHIO AND HEATING IS COMMENCING. DEW PTS NOW INTO LOWER
70S OVER WEST. MAIN AXIS OF CONVECTION AHEAD OF COLD FRONT STRETCHES
FROM JUST N OF TORONTO TO DETROIT AREA. THIS ACTIVITY MAY TEND TO
WEAKEN A BIT FURTHER REST OF MORNING BUT SHOULD REIGNITE AS IT
ENCOUNTERS BETTER INSTABILITY PARAMETERS AND MOVES TWD OUR CWA EARLY
THIS AFTERNOON. SO...WILL JUST MAINTAIN LIKELY POPS ALL AREAS BUT
USE FEW QUALIFIER AS MOST OF THE TIME WILL BE DRY. AS FOR SVR
POTENTIAL...CAPES NOT ALL THAT IMPRESSIVE...BUT MODEL CAPES MAY BE
UNDERESTIMATED AS THEY ARE BASED ON A CLOUDY DAY AND WE ARE GETTING
SOME SUNSHINE. ALSO...DECENT LL JET (40-45KTS AT 2K FT) OVER LOWER
LAKES DURING AFTERNOON...SO WE WILL HAVE TO KEEP AN EYE ON THIS.

REST OF FCST OK FOR NOW...JUST A FEW WORDING TWEAKS FOR TONIGHT. 06Z
GFS A BIT FURTHER NORTH AGAIN WITH STALLED BOUNDARY FOR LATER IN
WEEKEND WHICH COULD HAVE SOME IMPLICATIONS FOR US...ESP SRN
TIER...BUT WILL AWAIT 12Z GUID PACKAGE BEFORE CHANGING ANYTHING.

THATS IT FROM THE MUGGY BUF THIS MORNING. UPDATED WRKZONES OUT. ON
STREET BEFORE 10. TAKE IT EASY.

.BUF...NONE.

MCLAUGHLIN
Hazardous weather outlook, Aug 29, 3:20 AM EST, 10 hours 30 minutes before
NYZ001>008-010>013-019>021-085-290815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
420 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THIS
AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE
WEATHER AS THE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS. THE EASTERN LAKE ONTARIO COUNTIES STAND A SLIGHTLY BETTER
CHANCE OF SEVERE WEATHER AS MID LEVEL WINDS WILL BE STRONGER AND THE
STORMS MAY MOVE FASTER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THE
EARLY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 29, 1:50 PM EST
Where
Jefferson County, Adams
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.817, -76.033

Thunderstorm Wind, Oswego

When
August 29, 3:41 PM EST
Where
Oswego County, Oswego
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -76.533

Thunderstorm Wind, Oswego

When
August 29, 3:58 PM EST
Where
Oswego County, Mexico
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -76.233

Thunderstorm Wind, Oswego

When
August 29, 4:05 PM EST
Where
Oswego County, Parish
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -76.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375008, 5375009, 5375010, 5375011.